Alert archive / North Carolina / Areal Flood Warnings in 2016
Areal Flood Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood warning at Sep 29, 2016, 8:38 AM EDT for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 8:38 AM EDT (12:38 UTC)
- Expired
- Sep 29, 2016, 2:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harnett County, NC, Hoke County, NC, Moore County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Sep 29, 7:45 AM EDT, 53 minutes earlier.
Area forecast discussion, Sep 29, 7:45 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 745 AM EDT THU SEP 29 2016 .SYNOPSIS... A potent upper level low will stall over the Cumberland Plateau in eastern Tennessee and Kentucky today and Friday, then retrograde north through the Ohio valley and lower Great Lakes this weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 445 AM Thursday... A busy midnight shift here in central NC, one which began with a severe thunderstorm watch and transitioned into a 100-year rainfall event (ongoing at ~09Z) across portions of the Sandhills (i.e. Hoke/Cumberland/Harnett counties) where as much as 5-8" of rain has fallen over the past 8-12 hours. As such, the forecast discussion this morning will be brief. Several SW-NE oriented lines of convection developed over central NC yesterday afternoon/evening in assoc/w moderate diurnal destabilization, low-level convergence attendant a pre-frontal trough, and diffluent flow aloft downstream of a potent upper level low. During the overnight period, rich low- level moisture assoc/w southerly flow in advance of the approaching cold front has maintained sufficient nocturnal instability for convection to persist, resulting in significant rainfall and /potentially life-threatening/ flooding across portions of Harnett, Hoke and Cumberland counties this morning. Although the cold front may make some slow eastward progress into the area today, the parent upper level low will cut-off /stall/ over the TN valley this aft/eve, and additional eastward progress of the front is unlikely thereafter. As a result, expect a good chance of convection again this aft/eve into tonight. A few severe storms cannot be ruled out, and an isolated flash flood potential will persist. -Vincent && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 445 AM Thursday... On Friday, expect conditions similar to Thursday with the upper level low stalled over the Cumberland Plateau and the attendant cold front stalled over central NC. -Vincent && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 440 AM Thursday... Stubborn upper level low over the Southern Ohio valley will lift slowly north, back over the Great Lakes through the weekend. At the surface, the lingering orphaned surface front will dissipate across the area. With Central NC on the eastern periphery of the deep cyclonic flow and the back-edge of the deeper moisture plume (PWATS ~1.5")lingering over the coastal plain of NC, we'll continue to see a threat of mainly diurnal isolated to widely scattered showers Saturday and Sunday, diminishing in coverage with each passing day. Temperatures will continue to run slightly above normal with highs ranging from upper 70s north to lower 80s south. The closed low over the Great Lakes will finally open up and weaken as it finally ejects eastward, moving off the New England Coast Monday and into Tuesday. In it's wake, sfc high pressure building east and south down the Atlantic Seaboard will bring cooler, more seasonable temperatures to the area by Tuesday/Wednesday. Large uncertainty looms for the latter half of the upcoming work week with respect to Tropical Storm Matthew. The NHC official forecast has Matthew near Eastern Cuba Monday evening, with questions as to whether Matthew will get picked up and directed northward by an upper level trough over the Gulf of Mexico. Stay tune and check with the National Hurricane Center for the latest on Matthew. Users are reminded that the average NHC track errors at days 4 and 5 are on the order of 180 and 240 miles, respectively. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 745 AM Thursday... Slow moving band of showers and thunderstorms will continue to move east this morning and will impact KFAY and KRWI with Sub-VFR conditions in heavy rain. Convective coverage and intensity should gradually decrease this morning. In addition, the low (LIFR) stratus is expected to lift and scatter to VFR with diurnal heating between 15-18z Thu. That heating, in conjunction with lift supplied by a slow-moving wave of low pressure and associated frontal zone, will also cause showers and storms to re-develop by mid afternoon and linger into the evening. Outlook: Moist low-level air will continue to support early morning stratus/fog Friday morning and possibly again Saturday morning. Otherwise, Drier air is finally expected to filter into the region on Friday, leading to improved aviation conditions through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...Vincent LONG TERM...CBL AVIATION...CBL
Hazardous weather outlook, Sep 29, 5:21 AM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 521 AM EDT THU SEP 29 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 521 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT TRACKS SLOWLY EAST OF THE APPALACHIANS. LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 4:34 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD ROCKFISH 34.98N 79.07W
09/29/2016 HOKE NC 911 CALL CENTER
NUMEROUS ROADS CLOSED IN ROCKFISH AND OTHER AREAS
THROUGHOUT HOKE COUNTY.
&&
EVENT NUMBER RAH1600678
VINCENTLocal storm report, Sep 29, 4:36 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD 4 SE DERBY 35.11N 79.61W
09/29/2016 RICHMOND NC 911 CALL CENTER
THE FIRE DEPARTMENT HAS BEEN DISPATCHED TO A
100-150 FT STRETCH OF DERBY RD. THAT IS
COMPLETELY UNDER WATER, NEAR GOLD LEAF FARM
RD. .
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Sep 29, 4:41 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
441 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD 1 NNE WHISPERING PINES 35.27N 79.37W
09/29/2016 MOORE NC 911 CALL CENTER
LAKEVIEW DR. AT THAGARD LN. HAS BEEN CLOSED
DUE TO HIGH WATER. .
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Sep 29, 5:03 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD 3 SSW TIMBERLAKE 35.25N 78.97W
09/29/2016 HARNETT NC EMERGENCY MNGR
10 TO 15 ROADS WERE CLOSED DUE TO FLOODING
IN THE ANDERSON CREEK AREA. .
&&
CBLLocal storm report, Sep 29, 6:37 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD 8 ESE VASS 35.20N 79.16W
09/29/2016 MOORE NC 911 CALL CENTER
NC HIGHWAY 690 CLOSED DUE TO FLOODING FROM
MCGILL CROSS STREET TO THE CUMBERLAND COUNTY
LINE.
&&
CBLLocal storm report, Sep 29, 7:08 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
708 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 1 SE FAYETTEVILLE 35.06N 78.88W
09/29/2016 CUMBERLAND NC BROADCAST MEDIA
CROSS CREEK IN FAYETTEVILLE HAS OVERFLOWED ITS BANKS
AND WATER HAS BEGUN TO INUNDATE NEARBY AREAS... SUCH AS
RAY AVENUE WHERE SEVERAL FEET OF WATER IS CURRENTLY
FLOWING SWIFTLY ACROSS THE ROAD.
&&
EVENT NUMBER RAH1600679
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:02 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| Sep 28, 8:10 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 65 min |
| Sep 28, 8:15 PM EDT | Flash Flood Warning | RAH | Alamance, Orange | 3 hr |
| Sep 28, 8:16 PM EDT | Special Weather Statement | RAH | Alamance, Randolph | 59 min |
| Sep 28, 8:28 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 28, 9:11 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 3 hr |
| Sep 28, 9:30 PM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Sep 28, 10:24 PM EDT | Flash Flood Warning | RAH | Chatham, Montgomery, Moore, Randolph | 3 hr |
| Sep 28, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Moore | 48 min |
| Sep 28, 11:29 PM EDT | Special Weather Statement | RAH | Durham, Granville, Wake | 46 min |
| Sep 29, 12:56 AM EDT | Areal Flood Advisory | RAH | Anson, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 3 hr |
| Sep 29, 1:01 AM EDT | River Flood Warning | RAH | Cumberland | 4 days |
| Sep 29, 1:47 AM EDT | Flash Flood Warning | RAH | Anson, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 3 hr |
| Sep 29, 4:10 AM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Sampson, Scotland | 3 hr |
| Sep 29, 4:45 AM EDT | Flash Flood Warning | RAH | Harnett, Hoke, Moore, Richmond, Scotland | 4 hr |
| Sep 29, 5:00 AM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke | 5 hr |
| Sep 29, 7:33 AM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| Sep 29, 8:26 AM EDT | River Flood Warning | RAH | Chatham | 21 hr |
| Sep 29, 8:32 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wayne, Wilson | 3 hr |
| Sep 29, 9:20 AM EDT | Flash Flood Warning | RAH | Wayne | 3 hr |
| Sep 29, 10:01 AM EDT | Flash Flood Watch | RAH | Cumberland, Edgecombe, Harnett, Hoke, Johnston, Lee and 6 more | 12 hr |
| Sep 29, 10:17 AM EDT | Areal Flood Warning | RAH | Cumberland, Harnett, Hoke, Sampson | 6 hr |
| Sep 29, 10:40 AM EDT | Flash Flood Warning | RAH | Cumberland, Harnett | 30 hr |
| Sep 29, 11:59 AM EDT | Flash Flood Warning | RAH | Cumberland, Hoke | 30 hr |
| Sep 29, 12:14 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Sep 29, 1:21 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 6 hr |
| Sep 29, 4:14 PM EDT | Areal Flood Warning | RAH | Cumberland, Harnett, Hoke, Sampson | 6 hr |
| Sep 29, 6:48 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| Sep 29, 7:18 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 24 hr |
Nearby
Areal Flood Warnings in North Carolina, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.